[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.168.87. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
May 23, 1966

Newer Sedative Drugs That Can Cause States of Intoxication and Dependence of Barbiturate Type

Author Affiliations

From the National Institute of Mental Health, Addiction Research Center, Lexington, Ky.

JAMA. 1966;196(8):714-717. doi:10.1001/jama.1966.03100210084023
Abstract

This report will emphasize the states of intoxication or physical dependence, or both, which can result from abuse of certain sedative-hypnotic drugs. Chemically these drugs are not barbiturates, but the untoward effects of their excess use are like those of barbiturate abuse.1,2

The term intoxication refers to the various degrees of drowsiness, impaired thinking, or motor incoordination (ataxia) that can be attributed to excess use of the drugs to be discussed. Physical dependence is defined as an altered biological state caused by repeated and chronic consumption of a drug so that its use must be continued in order to prevent emergence of a specific group of symptoms and signs known as the withdrawal syndrome. Either intoxication or physical dependence can be serious medical complications of the use of sedative drugs.

The drugs to be discussed are meprobamate, glutethimide, methyprylon, ethchlorvynol, chlordiazepoxide, diazepam, and ethinamate. A more detailed review of

First Page Preview View Large
First page PDF preview
First page PDF preview
×